Resources
If you are looking at an overdose right now, call 911.
This page is general information for students and families. It is not medical advice and does not replace emergency care.
Recognizing an opioid overdose
- Unresponsive, or cannot be woken by shouting or a firm sternum rub
- Slow, shallow, or stopped breathing; gurgling or snoring sounds
- Pinpoint pupils
- Blue or gray lips and fingertips; cold, clammy skin
Call 911. Give naloxone if you have it. Keep them breathing, place them on their side, and stay until help arrives. Naloxone wears off; a second dose may be needed.
California's Good Samaritan Law (AB 472)
California law provides limited protection from arrest and prosecution for certain drug possession offenses for a person who seeks medical help in good faith for someone experiencing an overdose — and for the person overdosing. It does not cover every offense. The point is simple: calling 911 is the right decision.
Getting naloxone
- Nasal naloxone (Narcan) is available over the counter at California pharmacies.
- NEXT Distro offers free naloxone by mail in California.
- LA County Department of Public Health lists free distribution sites and vending machines.
